Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. G - Puzzled
avatar
ddnos posted:
Hi Dr. G.

You may (or may not) recall that I have been trying to SLOWLY taper off Nardil by reducing it only a half a pill ever 3 months (or so).(been on nardil 22 yrs)

The first half pill reduction was fine re little to no noticeable effects (physical or otherwise), but this last half pill has not been so good.

The last time I reduced by a half pill was 3 months ago tomorrow, and I am still experiencing physical symptoms. The first 5 weeks were the worse, and I thought my body/system finally adjusted to that dose, but it didn't. It hasn't been as bad as the first 5 weeks, but I still feel sick. A few days ago my doctor had me increase nardil by 1/4 a pill in hopes that maybe it will stop those symptoms; then, I would taper by 1/4 a pill instead of 1/2 from this point forward.

So, I'm presuming that what I'm experiencing would not be considered withdrawals, so what is it? If you had a patient who had this much difficulty weaning off a medication, what would you say was going on? Do some systems just have a harder time tapering off a medication when they've been on it as long as I have? Do you think that because I've been on Nardil for so many years, that going off of it is in effect wrecking havoc within various systems in my body, and it will just take time before they can work correctly again as the medication gets out of my system?

This happened about 4-5 years ago when I had to go off Nardil for a specific reason, but had to do it much faster, i.e. taper 1/2 pill a week. I became very sick for six months, and it wasn't until I was put back on an MAOI (EmSam at first) did I start to feel better physically. That is why I'm opting to do it so slow this time - I do NOT want to go through that again. But as it turns out, I'm still getting sick - just not as bad as when i weaned off faster.

Any thoughts?

Thank you!

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
Reply
 
avatar
Joseph F Goldberg, MD responded:
Debbie,

The phenomena you're describing are nothing I've heard before when stopping Nardil, especially over a very slow and protracted time period, but, it is what it is. Are you and your doctor quite quite sure that stopping Nardil is the best way to go, rather than pursuing the beta blocker-type strategy for managing the blood pressure spikes?

Dr. G.
 
avatar
ddnos replied to Joseph F Goldberg, MD's response:
Dr. G.

Actually, the blood pressure spikes are under control and have been for about 4 years. The high adrenaline levels are the reason I'm trying to get off Nardil. Even though my adrenaline levels have been high for at least 6-7 years, the symptoms have been tolerable until the past year. Either they symptoms have gotten worse, or more likely, I have been less tolerant to them. When adrenaline levels are so high, my base anxiety level is higher than normal and easily shoots up high with noise, sudden movement, and situations where I would normally be nervous (a 3 or 4, with 10 being the highest) it will range from 6-9 instead. I'm also effected physically with insomnia, can't sit still, jumpy, occassional abdominal mioclonic seizures (as stated from neurologist), occassional twitching, etc....it was actually believed at one point that I was suffering from PTSD in part because of startling so easily to noise and movement. However, during times when I have been completely off Nardil for a short period of time, all of the above symptoms go away. When I get back on Nardil, they all come back!

So, as far as being sure if stopping Nardil is the best way to go or not - I honestly don't know. I'm tired of the effects of the high adrenaline, and I'm normally fairly accepting of having to deal with certain side effects of having to take meds long term - but, right or wrong, I've become concerned about what this med is doing to my body and I don't really want to have to add yet another medication (beta blocker) to deal with the side effects of another. I absolutely will if it turns out that I have to; but I guess I'm willing to try this first in hopes that it will work. I was under the incorrect impression that a beta blocker would lower my adrenaline levels, but have since been made aware that it just treats the symptoms. Wishful thinking, I guess.

Anyway, I'm not ready to throw in the towel yet re my attempt to wean off Nardil mainly because my mood has been tolerable and manageable. I'm pretty good at knowing when I've pushed myself far enough before things get bad; so I'm confident that I will know when/if I need to stop and pursue the beta blocker route.

Thank you for your reply! I appreciate it!

Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
68 of 91 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.